Alert archive / Missouri / Wind Advisories in 2023

Wind Advisory 8, NWS Kansas City, MO

April 16, 202329 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Apr 16, 2023, 2:32 AM CDT for 29 counties in Missouri; 7 counties in Kansas. It took effect at Apr 16, 2023, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2023, 2:32 AM CDT (07:32 UTC)
In effect from
Apr 16, 2023, 12:00 PM CDT
Expired
Apr 16, 2023, 7:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
All 36 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS73 KEAX 160732
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
232 AM CDT Sun Apr 16 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>024-028>031-037-038-
043-044-053-170000-
/O.NEW.KEAX.WI.Y.0008.230416T1700Z-230417T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Cass-Johnson MO-Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Kearney, Richmond, Lawson, Carrollton, Kansas City, Independence,
Odessa, Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, 
and Rich Hill
232 AM CDT Sun Apr 16 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northeast, northwest and west central Missouri.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
532 
WWUS73 KEAX 161853
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
153 PM CDT Sun Apr 16 2023

KSZ025-102-MOZ001-011-171300-
/O.NEW.KEAX.FZ.W.0001.230417T0900Z-230417T1300Z/
/O.CON.KEAX.WI.Y.0008.000000T0000Z-230417T0000Z/
Atchison KS-Doniphan-Atchison MO-Holt-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rock Port, Fairfax, Mound City, Oregon, 
Maitland, Forest City, and Craig
153 PM CDT Sun Apr 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 33 expected. For the Wind Advisory, northwest winds 25 
  to 30 mph with gusts up to 45 mph.

* WHERE...In Kansas, Atchison KS and Doniphan Counties. In 
  Missouri, Atchison MO and Holt Counties.

* WHEN...For the Freeze Warning, from 4 AM to 8 AM CDT Monday. 
  For the Wind Advisory, until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ057-060-103>105-MOZ002>008-012>017-020>024-028>031-037-038-043-
044-053-170000-
/O.CON.KEAX.WI.Y.0008.000000T0000Z-230417T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Nodaway-Worth-
Gentry-Harrison-Mercer-Putnam-Schuyler-Andrew-De Kalb-Daviess-
Grundy-Sullivan-Adair-Buchanan-Clinton-Caldwell-Livingston-
Linn MO-Platte-Clay-Ray-Carroll-Jackson-Lafayette-Cass-Johnson MO-
Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Maryville, Grant City, Albany, Stanberry, King City, 
Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, 
Greentop, Downing, Glenwood, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond,
Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, 
and Rich Hill
153 PM CDT Sun Apr 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northeast, northwest and west central Missouri.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
681 
WWUS73 KEAX 162351
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT Sun Apr 16 2023

KSZ025-102-MOZ001-011-170800-
/O.EXP.KEAX.WI.Y.0008.000000T0000Z-230417T0000Z/
/O.CON.KEAX.FZ.W.0001.230417T0900Z-230417T1300Z/
Atchison KS-Doniphan-Atchison MO-Holt-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rock Port, Fairfax, Mound City, Oregon, 
Maitland, Forest City, and Craig
651 PM CDT Sun Apr 16 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 33 expected. For the Wind Advisory, northwest winds 25 
  to 30 mph with gusts up to 45 mph. 

* WHERE...In Kansas, Atchison KS and Doniphan Counties. In 
  Missouri, Atchison MO and Holt Counties. 

* WHEN...For the Freeze Warning, from 4 AM to 8 AM CDT Monday. 
  For the Wind Advisory, until 7 PM CDT this evening. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ057-060-103>105-MOZ002>008-012>017-020>024-028>031-037-038-043-
044-053-170100-
/O.EXP.KEAX.WI.Y.0008.000000T0000Z-230417T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Nodaway-Worth-
Gentry-Harrison-Mercer-Putnam-Schuyler-Andrew-De Kalb-Daviess-
Grundy-Sullivan-Adair-Buchanan-Clinton-Caldwell-Livingston-
Linn MO-Platte-Clay-Ray-Carroll-Jackson-Lafayette-Cass-Johnson MO-
Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Maryville, Grant City, Albany, Stanberry, King City, 
Bethany, Princeton, Mercer, Unionville, Lancaster, Queen City, 
Greentop, Downing, Glenwood, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kearney, Richmond,
Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, 
and Rich Hill
651 PM CDT Sun Apr 16 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have been diminishing over the last few hours. Gusts up to
30 mph will continue to be possible into the overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:06 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 16, 12:06 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1206 AM CDT Sun Apr 16 2023

.Discussion...
Issued at 126 PM CDT SAT APR 15 2023

Key Messages:

 - Chance for strong to severe thunderstorms in central MO this
afternoon.

 - Rain/snow mix possible along and north of US Highway 36 Sunday
   morning.

 - Unseasonably cool temperatures expected Sunday and Monday
   morning.

Discussion

A combination of satellite imagery and radar have made it easy to
track the location of the cold front moving through the CWA. As this
front moves out of the northwest quadrant of MO, this will keep
severe weather concerns relegated to central, southern, and eastern
MO. Ahead of the front, clearing across central and the southwestern
quadrant of MO has allowed for the environment to recharge after
storms this morning as WAA and moist air advection continue feeding
into our warm sector. Our surface low has also taken a farther track
south that what we were anticipated yesterday, currently over west-
central MO. This will places the southeast quadrant of our CWA in a
favorable spot to receive our forecast area's strongest storms.
However, if the cold front makes it to the SE border of our CWA, SGF
and LSX will be the one seeing all the severe storms this afternoon.
As the front pushes east, storms will continue initiating around
through 2PM as the boundary destabilizes. CAMs continue to resolve
this first bout of storms to be isolated supercells before
converging into a linear structure. These early afternoon storms
will be surface-based, tapping into a decent pool of SBCAPE anywhere
between 1500-2500 J/kg. Steep low-level lapse rates and effective
bulk shear between 40-50 knots will be enough to support the
development of supercells. All hazards are possible with these
initial storms: a few tornadoes are possible with a good chance for
large hail and damaging winds. Within a couple of hours, we
anticipate these cells to converge in a linear structure as they
make their way in central MO. Between 5PM-7PM, this line will be
nearing the EAX CWA border and entering into LSX's CWA. The threat
for severe weather in our CWA is anticipated to be completely done
around 7PM tonight. Lingering showers and a few non-severe
thunderstorms are possible for the rest of our CWA this afternoon
into early Sunday morning.

Behind the front, temperatures will drop into the mid 30s to lower
40s. We are still looking as a chance for a rain/snow mix to affect
areas north of Interstate 70. While surface temperatures will sit a
few degrees above freezing in northern MO, wet bulb temperatures may
hover around freezing to 34 degrees F for a couple of hours Sunday
morning. This coupled with saturated DGZ zones in the atmospheric
profile and some hinting of weak frontogenesis fields at 700mb, the
atmosphere may be primed and ready to go for some rain/snow showers.
The extremely warm ground temperatures from our several days of 80
degree highs will keep any snow accumulation from occurring, if snow
does end up occurring. By Sunday afternoon, dry weather  will
finally arrive with highs in the 40s to 50s. Temperatures will
rebound back to seasonal normals in the 60s by Monday. Upper-level
ridging will keep our weather dry and warm through through most of
Monday and Tuesday until another upper-level shortwave trough digs
into the Great Plains. Chances for rain and storms return Wednesday
through the weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1206 AM CDT SUN APR 16 2023

Through the morning hours, there may be pockets of MVFR ceilings
across eastern KS and western MO. But conditions will mainly be
VFR through the forecast with skies clearing out from west to east
late this morning into the afternoon. The main issue will be
strong northwesterly winds developing soon after sunrise Sunday.
Winds should quickly increase in the 14Z-16Z time frame and peak
during the afternoon before quickly diminishing around sunset as
the boundary layer decouples. Winds will likely gust in the 35kt+
range this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...CDB
Hazardous weather outlook, Apr 15, 5:09 AM CDT, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sat Apr 15 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sat Apr 15 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible this afternoon, especially
toward central Missouri. The primary threats will be large hail and
damaging wind gusts, although a few tornadoes will also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Northwesterly winds will gust up to 45 mph on Sunday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:53 PM CDTFreeze WarningEAXAtchison, Holt18 hr

Nearby

Wind Advisories in Missouri, 2023Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.